Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 196, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 13, 2002, 6:10 PM CDT for Ward County, Texas. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2002, 6:10 PM CDT (23:10 UTC)
- Expired
- Aug 13, 2002, 7:30 PM CDT
- In force
- 80 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2179 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
613 WUUS54 KMAF 132310 SVRMAF TXC475-140000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 610 PM CDT TUE AUG 13 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN WARD COUNTY IN WEST TEXAS * UNTIL 700 PM CDT * AT 608 PM CDT...SPOTTERS REPORTED GOLFBALL SIZE HAIL IN MONAHANS. NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THE SEVERE THUNDERSTORM MOVING SOUTH AT 15 MPH. AREAS ALONG STATE HIGHWAY 18 WILL BE AFFECTED BY THIS STORM. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... MONAHANS...WICKETT...THE MONAHANS SANDHILLS ST AND THE MONAHANS SANDHILLS STATE PARK HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 75 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3165 10310 3138 10312 3137 10278 3165 10278
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:53 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 13, 3:53 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 353 PM CDT TUE AUG 13 2002 CONVECTION ONGOING OVER THE DAVIS MOUNTAINS ATTM...WHILE CONVECTION IS NOW STARTING TO BUBBLE ALONG AND JUST SOUTH OF THE COLD FRONT... NOW LOCATED ROUGHLY ALONG A QUEEN...LAMESA...TO ASPERMONT LINE. PLENTY UNSTABLE WITH MLCAPES AOA 3 KJ/KG BUT MID TO LOW LEVEL SR WINDS ARE ANEMIC. FORECAST SOUNDINGS EXHIBIT SOME CAPPING BUT WE EXPECT THAT TO BE REMOVED THROUGH A COMBINATION OF MIXING AND ADIABATIC ASCENT IN ADVANCE OF A WEAK SHORTWAVE TROUGH NOW TRANSLATING OVER NORTHERN NM. GIVEN THE DEEP MIXED LAYER AND WEAK WINDS...WE EXPECT A MIXED CELLULAR/LINEAR MODE TO CONVECTION THROUGH TONIGHT WITH WIND AND MARGINALLY SEVERE HAIL THE SIGNIFICANT SEVERE WEATHER THREATS. HAVE SEEN NUMEROUS DEVILS OUTSIDE RECENTLY...AND LANDSPOUTS COULD ALSO BE AN ISSUE BENEATH RAPIDLY GROWING CUMULUI. WILL ALSO HAVE THE THREAT OF HEAVY RAINFALL AS PWATS REMAIN HIGH AND STORM MOTIONS SLOW...BUT BELIEVE THE THREAT TO BE LOCALIZED ENOUGH TO PRECLUDE MENTION OF SAME IN THIS FORECAST. THE AFOREMENTIONED COLD FRONT WILL TRANSLATE SLOWLY SOUTH...BUT ITS EXACT POSITION WILL BE MASKED VIA CONVECTIVELY GENERATED COLD POOLS. EXPECT THAT THE FRONT WILL MAKE IT TO I-10 BEFORE BECOMING STATIONARY LATE TONIGHT...THEN BECOMING DIFFUSE AND TRANSLATING NORTH WEDNESDAY. WILL SHOTGUN CHC POPS ACROSS THE BOARD TONIGHT... WITH THE BEST CHANCES OVER THE NORTHEAST WHERE MOISTURE AND DYNAMIC FORCING THE GREATEST. WE WILL MAINTAIN LOW ORDER POPS WEDNESDAY AND WEDNESDAY NIGHT AS A PLETHORA OF RESIDUAL BOUNDARIES SERVE AS FOCI FOR SUBSEQUENT DEVELOPMENT. AFTERWARDS...UPPER HEIGHTS BUILD BACK OVER THE SOUTHERN PLAINS...AND TEMPERATURES WILL LIKEWISE RISE BACK TO AT OR ABOVE NORMAL READINGS. AVN IS HINTING AT AN INCREASED CHANCE OF PRECIP THIS WEEKEND...BUT IT IS UNCLEAR WHETHER THE AVN IS SUFFERING FROM CONVECTIVE FEEDBACK. FOR NOW WE WILL RETAIN ISOLD DIURNAL TSRA OVER THE MOUNTAINS...OTHERWISE DRY AND HOT THROUGH EARLY NEXT WEEK. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 67/91/69/96 422- LSA 65/91/68/96 322- 6R6 72/94/72/95 322- MRF 61/83/61/83 3221 CNM 68/94/70/99 322- .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Aug 13, 3:15 PM CDT, 2 hours 55 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-140930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 315 PM CDT TUE AUG 13 2002 .SYNOPSIS... A COLD FRONT WILL CONTINUE TO PUSH SOUTH THROUGH THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO THIS EVENING. LOW LEVEL CONVERGENCE AND MOISTURE ALONG THIS FRONT WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT ACROSS THE AREA THROUGH TONIGHT. .WEATHER HAZARDS... SEVERE THUNDERSTORMS... THE COLD FRONT WILL COMBINE WITH A VERY UNSTABLE ATMOSPHERE...AND DEEP LOW LEVEL MOISTURE...TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT...MAINLY FROM THE PERMIAN BASIN TO THE DAVIS MOUNTAINS AND BIG BEND AREA. SOME STORMS HAVE THE POTENTIAL TO BECOME SEVERE TONIGHT...WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THE BEST CHANCE OF SEVERE STORMS TONIGHT WILL EXTEND EAST OF A HOBBS...FORT DAVIS LINE. HEAVY RAIN... STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...IN EXCESS OF 1 TO 2 INCHES PER HOUR. PONDING OF WATER MAY OCCUR ON AREA ROADS. DO NOT DRIVE IN AREAS WHERE WATER COVERS THE ROAD. FLOODING MAY ALSO OCCUR IN LOW LYING AND POOR DRAINAGE AREAS. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER DEVELOPMENTS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND TONIGHT. CLL
Special weather statement, Aug 13, 4:24 PM CDT, 1 hour 46 minutes before
TXZ047-048-051>053-140300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 424 PM CDT TUE AUG 13 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...HOWARD...MARTIN...MITCHELL AND SCURRY THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... BIG SPRING...COLORADO CITY...GAIL...SNYDER AND STANTON A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 2:46 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 3 hr |
| Aug 13, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 76 min |
| Aug 13, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 62 min |
| Aug 13, 5:38 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 82 min |
| Aug 13, 6:39 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 51 min |
| Aug 13, 6:52 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 53 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.